Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 71, NWS Midland/Odessa, TX

August 28, 1996Brewster County, Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 28, 1996, 1:20 PM CDT for Brewster County, Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 1996, 1:20 PM CDT (18:20 UTC)
Expired
Aug 28, 1996, 4:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Brewster County, TX, Jeff Davis County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1996-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1996-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 281820
FFWMAF
TXC043-243-282115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
120 PM CDT WED AUG 28 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 415 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...NORTHERN BREWSTER COUNTY
   ...SOUTHERN JEFF DAVIS COUNTY

A AREA OF SHOWERS AND THUNDERSTORMS APPROACHING FROM THE SOUTHWEST
HAS PRODUCED FLOODING CONDITIONS OVER NORTHERN BREWSTER COUNTY. IN
THE CITY OF ALPINE...STREET FLOODING WAS BEING REPORTED. HIGHWAY 90
WEST OF TOWN HAD 1 1/2 FOOT OF WATER AND WAS BARRICADED. ALSO...
OTHER THUNDERSTORMS WITH VERY HEAVY RAIN WERE NOTED NORTH OF MARFA
AND NEAR VALENTINE. MOVEMENT OF THIS ACTIVITY IS TO THE EAST AT 10
MPH.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY
...THE ROAD BENEATH MAY NOT BE INTACT. VEHICLES CAUGHT IN RISING
WATER SHOULD BE ABANDONED QUICKLY. IT ONLY TAKES A FOOT OR TWO OF
FLOWING WATER TO WASH MOST CARS AWAY. REMEMBER...MOST DEATHS FROM
FLASH FLOODING OCCUR IN AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

&

RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 10:46 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 28, 10:46 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
1046 AM CDT WED AUG 28 1996

ONE BUSY MORNING AROUND THE CWA. A TROPICAL PLUME NOTED VIA WV SATL
IMAGERY EXTDG FROM SOUTH OF THE MEXICAN BAJA TO THE CNTL GREAT
PLAINS. SLOW MOVING TSRA CONTINUING OVER GAINES COUNTY..PROMPTING
FFW. ALSO CONCERNED ABOUT HEAVY RAINS OVER SE NEW MEXICO..ESPECIALLY
WEST OF CARLSBAD. ANOTHER BATCH OF PCPN WAS NOTED FROM GDP SOUTH TO
THE VAN HORN AND DAVIS MTNS vREGION. SLOW MOVEMENT WAS INDICATED BY
RADAR ON THESE SHOWERS. HAVE NOT HAD ENUF NEW DATA OR THE TIME TO
SUGGEST BIG CHANGES FOR AFTERNOON PACKAGE.

BOYD

In the hours before

Special weather statement, Aug 28, 11:46 AM CDT, 1 hour 34 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-290500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1147 AM CDT (1047 AM MDT) WED AUG 28 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:DEEP TROPICAL MOISTURE REMAINS ENTRENCHED OVER THE AREA AND
THIS COMBINED WITH DAYTIME HEATING WILL RESULT IN SCATTERED SHOWERS
AND THUNDERSTORMS TODAY AND TONIGHT.

NONE OF THE STORMS THAT DO DEVELOP ARE EXPECTED TO BECOME SEVERE...
HOWEVER... THEY WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY
RAINFALL. THIS COMBINED WITH ALREADY SATURATED GROUNDS FROM PREVIOUS
RAINFALL WILL ENHANCE THE POSSIBILITY OF FLASH FLOODING OVER
PORTIONS OF THE OUTLOOK AREA.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

YOUNG/BOYD
Special weather statement, Aug 28, 1:15 PM CDT, 5 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-282050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
115 PM CDT (1215 PM MDT) WED AUG 28 1996

...FUNNEL CLOUDS SPOTTED NEAR CARLSBAD NEW MEXICO...

THE EDDY COUNTY SHERIFF'S DEPARTMENT STORM SPOTTERS
REPORTED FUNNEL CLOUDS NEAR CARLSBAD.

AT 1205 PM MDT (105 PM CDT)...NATIONAL WEATHER SERVICE RADAR SHOWED
SCATTERED SHOWERS AND THUNDERSTORMS OVER PARTS OF SOUTHEAST NEW
MEXICO AND WEST TEXAS. MOVEMENT WAS SOUTHEAST AT LESS THAN 10 MPH.

THESE LOW ENERGY FUNNELS ARE TYPICAL OF SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH A TROPICAL AIRMASS...THE AIRMASS THAT IS OVER THE
AREA AT THIS TIME. WEATHER CONDITIONS WILL REMAIN FAVORABLE FOR THE
DEVELOPMENT OF THESE FUNNEL CLOUDS THROUGHOUT THE REMAINDER OF THIS
AFTERNOON.

GENERALLY...THESE FUNNEL CLOUDS REMAIN ALOFT AND DO NOT TOUCH THE
GROUND. HOWEVER... IT IS POSSIBLE THAT ONE OF THESE FUNNELS COULD
BRIEFLY TOUCH DOWN AND POTENTIALLY CAUSE SOME DAMAGE.

IF YOU SPOT A FUNNEL CLOUD APPROACHING YOUR LOCATION... SEEK SHELTER
IN A STURDY BUILDING IN AN INTERIOR ROOM AWAY FROM WINDOWS. AVOID
OPEN AREAS WHERE DEBRIS COULD BE BLOWN AROUND SHOULD ANY FUNNEL
CLOUD BRIEFLY TOUCH THE GROUND.

YOUNG/BOYD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 9:57 PM CDTFlash Flood WarningMAFMidland, Reagan, Upton3 hr
Aug 28, 5:15 AM CDTFlash Flood WarningMAFGaines5 hr
Aug 28, 9:40 AM CDTFlash Flood WarningMAFGaines3 hr
Aug 28, 3:11 PM CDTFlash Flood WarningMAFAndrews4 hr
Aug 28, 6:09 PM CDTFlash Flood WarningMAFCrane, Ector, Midland, Upton3 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.